Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 101, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 29, 2019, 3:02 PM EDT for Allegheny County, Washington County, Pennsylvania; Jefferson County, Ohio; Brooke County, Ohio County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2019, 3:02 PM EDT (19:02 UTC)
- Expired
- May 29, 2019, 3:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, OH, Allegheny County, PA, Washington County, PA, Brooke County, WV, Ohio County, WV
The radar
The Pittsburgh radar (KPBZ), 33 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 12:56 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 738 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:34 AM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 29, 11:34 AM EDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1134 AM EDT Wed May 29 2019
.SYNOPSIS...
Rounds of showers and thunderstorms can be expected through Thursday.
Some of the storms may be severe. Dry weather returns Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Elected to expand the Flash Flood Watch further south into many areas
near and south of the Mason-Dixon Line. Many models pin the axis of
highest precipitable water values of 1.5-1.8 inches across southeast
Ohio and far southern PA. Portions of this area have relatively low
flash flood guidance values due to previous heavy rain. With a fairly
unidirectional mid-level flow structure similar to yesterday, we
could very easily see another instance of training thunderstorms
across the region.
The severe threat looks similar to yesterday as well, albeit
displaced a bit to the south given the frontal position in or just
near the northern CWA border. Showers and storms should begin to
blossom over the next hour or two as convective temperatures are
achieved. 12Z HREF shows mean SBCAPE of 2000-3000 J/kg, and
sufficient speed shear/mid-level is also expected to allow for
convective organization. Large hail and damaging wind will be the
main threats. A tornado or two remains possible if low-level winds
can back sufficiently, with any boundaries or terrain possibly
providing assistance here.
Grid changes were mainly to raise PoPs in central/southern counties
reflecting the expected further south focus, as well as upping QPF in
this region with the noted moisture. Minor changes otherwise.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Storm coverage and intensity will drop off tonight. Surface low
pressure will move across northern Ohio and far NW Pennsylvania
Thursday afternoon and evening, which will bring another round of
showers and thunderstorms. Temperatures will cool slightly as the
front starts to advance southward.
The stubborn southeast U.S. ridge will finally be flattened somewhat
by the shortwave accompanying the Thursday low pressure system. A
brief break from the rain will be seen Friday afternoon and night
under high pressure.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The next front will return rain chances over the weekend, with
cooler temperatures by Sunday. The first portion of next week appears
dry, with near or below normal temperatures.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Restrictions are likely to remain over FKL and DUJ through much of
the morning before heating and the passage of a weak front helps
bring a short period of VFR.
Showers and storms will develop once again this afternoon with the
focus over the southern half of the area. A stream of moist,
southerly flow will help keep storms going into the overnight hours
to the south, but confidence is low on the duration thunder will
occur. Storms that cross any port will bring restrictions in both
vis and cig.
Widespread MVFR to LIFR conditions expected overnight for areas
mainly along and north of the stationary boundary due to bountiful
moisture being trapped underneath a low level inversion. The exact
positioning of the boundary remains uncertain, as well as the extent
of restrictions for impacted sites. Valley fog remains a possibility
as well.
.Outlook...
Periodic restriction potential will continue through Fri as rounds of
storms and associated disturbances cross the region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through late tonight for MDZ001.
OH...Flash Flood Watch through late tonight for OHZ039>041-048>050-058-
059.
PA...Flash Flood Watch through late tonight for PAZ013>016-020>023-029-
031-073>076.
WV...Flash Flood Watch through late tonight for WVZ001>004-012-021-
509>512.
&&Hazardous weather outlook, May 29, 12:59 PM EDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1259 PM EDT Wed May 29 2019 MDZ001-OHZ039>041-049-050-059-PAZ013>016-020>023-029-031-073>076- WVZ001>004-012-021-509>512-301700- Garrett-Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Belmont- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston- 1259 PM EDT Wed May 29 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007>009-WVZ513-514-301700- Mercer-Venango-Forest-Western Tucker-Eastern Tucker- 1259 PM EDT Wed May 29 2019 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwest Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ048-058-301700- Coshocton-Guernsey- 1259 PM EDT Wed May 29 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ057-068-069-301700- Muskingum-Noble-Monroe- 1259 PM EDT Wed May 29 2019 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 29, 1:25 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
125 PM EDT Wed May 29 2019
PAZ013-014-291745-
Butler-Lawrence-
125 PM EDT Wed May 29 2019
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT EASTERN LAWRENCE AND NORTHERN BUTLER
COUNTIES...
At 125 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Slippery Rock to 8 miles southeast
of New Castle to near Ellwood City. Movement was east at 50 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Homeacre-Lyndora... Shanor-Northvue...
Meridian... Slippery Rock...
Prospect... Plain Grove Township...
West Liberty... Harlansburg...
Portersville... West Sunbury...
Hooker... Moraine State Park...
This includes Interstate 79 in Pennsylvania between mile markers 93
and 108.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4108 8010 4107 8010 4107 7976 4089 7987
4084 8002 4092 8035 4097 8031 4108 8025
TIME...MOT...LOC 1725Z 278DEG 45KT 4104 8016 4095 8020 4092 8033
BrownSpecial weather statement, May 29, 1:37 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
137 PM EDT Wed May 29 2019
OHZ040-041-050-PAZ020-WVZ001-291800-
Jefferson-Columbiana-Carroll-Beaver-Hancock-
137 PM EDT Wed May 29 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN JEFFERSON...SOUTH CENTRAL COLUMBIANA...SOUTHEASTERN
CARROLL...SOUTHWESTERN BEAVER AND HANCOCK COUNTIES...
At 137 PM EDT, a strong thunderstorm was located 10 miles east of
Carrollton, moving east at 45 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Wellsville... Carrollton...
Toronto... Chester...
New Cumberland... Salineville...
Newell... Bergholz...
Amsterdam... Richmond...
Irondale... New Manchester...
LAT...LON 4062 8107 4062 8060 4050 8039 4041 8084
4050 8117
TIME...MOT...LOC 1737Z 271DEG 41KT 4054 8089Local storm report, May 29, 2:50 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD WEXFORD 40.63N 80.05W
05/29/2019 ALLEGHENY PA 911 CALL CENTER
ROADWAY FLOODING.
&&
EVENT NUMBER PBZ1902228
07Local storm report, May 29, 2:56 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
256 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM TSTM WND DMG MILLVALE 40.48N 79.97W
05/29/2019 ALLEGHENY PA 911 CALL CENTER
TREES DOWN.
&&
EVENT NUMBER PBZ1902229
07Local storm report, May 29, 3:00 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM FLASH FLOOD 2 NW ALIQUIPPA 40.64N 80.28W
05/29/2019 BEAVER PA PUBLIC
FLOODED ROAD AT 49TH STREET AND I 376.
&&
EVENT NUMBER PBZ1902230
07Local storm report, May 29, 3:02 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND DMG DELMONT 40.41N 79.57W
05/29/2019 WESTMORELAND PA 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER PBZ1902231
07The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:01 PM EDT | Special Weather Statement | PBZ | Mercer | 29 min |
| May 28, 9:40 PM EDT | Special Weather Statement | PBZ | Westmoreland | 35 min |
| May 28, 10:07 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 23 min |
| May 28, 10:12 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 33 min |
| May 28, 11:15 PM EDT | Areal Flood Warning | PBZ | Beaver, Butler, Lawrence | 24 hr |
| May 28, 11:17 PM EDT | Areal Flood Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 12 hr |
| May 29, 12:11 AM EDT | Special Weather Statement | PBZ | Beaver | 34 min |
| May 29, 12:46 AM EDT | Special Weather Statement | PBZ | Allegheny | 29 min |
| May 29, 1:00 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 45 min |
| May 29, 1:49 AM EDT | Special Weather Statement | PBZ | Westmoreland | 26 min |
| May 29, 3:37 AM EDT | Flash Flood Watch | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 5 more | 17 hr |
| May 29, 12:39 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 36 min |
| May 29, 1:25 PM EDT | Special Weather Statement | PBZ | Butler | 20 min |
| May 29, 1:52 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Westmoreland | 53 min |
| May 29, 2:05 PM EDT | Flash Flood Warning | PBZ | Beaver | 88 min |
| May 29, 2:05 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington, Westmoreland | 40 min |
| May 29, 2:14 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson, Westmoreland | 46 min |
| May 29, 2:16 PM EDT | Flash Flood Warning | PBZ | Allegheny, Butler | 109 min |
| May 29, 2:20 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Indiana, Westmoreland | 40 min |
| May 29, 2:47 PM EDT | Flash Flood Warning | PBZ | Armstrong, Indiana, Westmoreland | 107 min |
| May 29, 2:55 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 50 min |
| May 29, 3:02 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 16 min |
| May 29, 3:14 PM EDT | Areal Flood Advisory | PBZ | Indiana, Westmoreland | 2 hr |
| May 29, 3:33 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Indiana, Westmoreland | 42 min |
| May 29, 3:37 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 38 min |
| May 29, 4:08 PM EDT | Areal Flood Advisory | PBZ | Westmoreland | 2 hr |
| May 29, 4:13 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 24 min |
| May 29, 6:09 PM EDT | Flash Flood Warning | PBZ | Allegheny | 107 min |
| May 29, 6:18 PM EDT | Flash Flood Warning | PBZ | Allegheny, Indiana, Westmoreland | 2 hr |
| May 29, 1:37 PM EDT | Special Weather Statement | PBZ | Carroll | 23 min |
| May 29, 2:31 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Carroll, Guernsey, Harrison, Jefferson, Tuscarawas | 44 min |
| May 29, 5:00 PM EDT | Flash Flood Warning | PBZ | Carroll, Tuscarawas | 2 hr |
| May 29, 1:03 AM EDT | Special Weather Statement | PBZ | Hancock | 27 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Severe Thunderstorm Warnings in West Virginia, 2019Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.